Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 184, NWS Dodge City, KS

July 3, 20154 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2015, 5:32 PM CDT for 4 counties in Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2015, 5:32 PM CDT (22:32 UTC)
Expired
Jul 3, 2015, 6:18 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:33 PM CDTHAIL 1.251 Wsw Kendall, KS
Jul 3, 5:37 PM CDTHAIL 0.75Kendall, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS53 KDDC 032232
SVRDDC
KSC067-075-093-187-032330-
/O.NEW.KDDC.SV.W.0184.150703T2232Z-150703T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
532 PM CDT FRI JUL 3 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHEASTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS...
  NORTHEASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHWESTERN KEARNY COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 630 PM CDT/530 PM MDT/

* AT 532 PM CDT /432 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  KENDALL...MOVING SOUTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ULYSSES...KENDALL AND BIG BOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3797 10163 3799 10137 3753 10133 3752 10167
TIME...MOT...LOC 2232Z 359DEG 20KT 3791 10152 

HAIL...1.00IN
WIND...60MPH

$$

RUTHI
2 follow-up statements
590 
WWUS53 KDDC 032303
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT FRI JUL 3 2015

KSC067-075-093-187-032330-
/O.CON.KDDC.SV.W.0184.000000T0000Z-150703T2330Z/
GRANT KS-HAMILTON KS-STANTON KS-KEARNY KS-
603 PM CDT FRI JUL 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
CDT/530 PM MDT/ FOR NORTHWESTERN GRANT...SOUTHEASTERN HAMILTON...
NORTHEASTERN STANTON AND SOUTHWESTERN KEARNY COUNTIES...

AT 603 PM CDT /503 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 12
MILES SOUTH OF KENDALL...MOVING SOUTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ULYSSES AND BIG BOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3783 10164 3783 10137 3753 10133 3752 10167
TIME...MOT...LOC 2303Z 005DEG 18KT 3776 10155 

HAIL...1.00IN
WIND...60MPH

$$

RUTHI
862 
WWUS53 KDDC 032318
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT FRI JUL 3 2015

KSC067-075-093-187-032328-
/O.CAN.KDDC.SV.W.0184.000000T0000Z-150703T2330Z/
GRANT KS-HAMILTON KS-STANTON KS-KEARNY KS-
618 PM CDT FRI JUL 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT...
SOUTHEASTERN HAMILTON...NORTHEASTERN STANTON AND SOUTHWESTERN KEARNY
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3783 10164 3783 10137 3753 10133 3752 10167
TIME...MOT...LOC 2316Z 359DEG 20KT 3768 10155 

$$

RUTHI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:23 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 3, 3:23 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT FRI JUL 3 2015

...UPDATED FOR SHORT AND LONG TERM DISCUSSIONS...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 251 PM CDT FRI JUL 3 2015

NORTHWESTERLY MID TO HIGH LEVEL FLOW PERSISTED ACROSS THE PLAINS
THIS AFTERNOON. SURFACE HIGH PRESSURE WAS RIDGING INTO THE CENTRAL
PLAINS, WITH A SURFACE FRONT SAGGING SOUTHWARD INTO OKLAHOMA. A
FEW THUNDERSTORMS DEVELOPED ALONG THE FRONTAL BOUNDARY THAT
EXTENDED NORTHWEST INTO SOUTHWESTERN KANSAS. WITH WEAK INFLOW AND
LOW CAPE VALUES, THESE STORMS ARE NOT EXPECTED TO BE SEVERE THIS
AFTERNOON. A LEE TROUGH IS EXPECTED TO DEVELOP BY SATURDAY
AFTERNOON IN THE PRESENCE OF PERSISTENT, NORTHWESTERLY MID TO
UPPER LEVEL FLOW. ABUNDANT LOW LEVEL MOISTURE WILL BE DRAWN
NORTHWARD INTO WESTERN KANSAS. HIGH LEVEL SHEAR BETWEEN 500 AND
250MB WILL BE AROUND 40 KTS, RESULTING IN SLOW MOVING STORMS WITH
EXCELLENT STORM TOP VENTILATION. GIVEN THE STRONG DIRECTIONAL
TURNING OF THE WIND BETWEEN THE SOUTHEAST WINDS AT THE SURFACE AND
NORTHWESTERLY WINDS AT 500MB, 0-6KM SHEAR WILL BE HIGH ENOUGH
(40KTS) FOR SUPERCELL STORMS; AND GIVEN THE UPPER LEVEL SHEAR AND
MODERATE LOW LEVEL INFLOW, THE LARGEST HAIL STONES MAY BE BASEBALL
SIZE OR LARGER. HIGH TEMPERATURES SATURDAY WILL BE SIMILAR TO
TODAY, BUT PERHAPS SLIGHTLY WARMER.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 251 PM CDT FRI JUL 3 2015

AFTER THE SURFACE BASED CONVECTION DIES OFF IN THE EVENING, ELEVATED
THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT ALONG THE MID LEVEL
BAROCLINIC ZONE IN CENTRAL AND SOUTH CENTRAL KANSAS. MUCH WARMER
WEATHER CAN BE EXPECTED FOR SUNDAY AS LEE TROUGHING STRENGTHENS
AHEAD OF THE NEXT STORM SYSTEM. HIGHS OUGHT TO REACH THE MID TO
HIGH 90S. THUNDERSTORM CHANCES WILL INCREASE AGAIN BY SUNDAY NIGHT
AND MONDAY AS A STRONG UPPER LEVEL SYSTEM PASSES ACROSS THE
NORTHERN PLAINS, WITH THE ASSOCIATED COLD FRONT MOVING ACROSS
WESTERN KANSAS MONDAY. THE STORMS SUNDAY EVENING IN FAR WESTERN
KANSAS AHEAD OF THE LEE TROUGH COULD BE SEVERE. MONDAY'S
THUNDERSTORMS WILL BE MORE WIDESPREAD ALONG THE COLD FRONT AND
PROBABLY NOT SEVERE. DRIER AND COOLER AIR WILL MOVE INTO WESTERN
KANSAS MONDAY NIGHT AND TUESDAY BEHIND THE COLD FRONT, WITH HIGHS
ONLY IN THE 80S MONDAY AND THEN LOWER 80S FOR TUESDAY. LOW
TEMPERATURES COULD BE IN THE UPPER 50S BY WEDNESDAY MORNING AS
WINDS BECOME LIGHT ALONG WITH PARTIALLY CLEAR SKIES. THE MODELS
DISAGREE SOMEWHAT ON THE EVOLUTION OF THE LARGE SCALE PATTERN BY
MID TO LATE NEXT WEEK. HOWEVER, IT APPEARS AS THOUGH WESTERN
KANSAS WILL STILL REMAIN ALONG THE SOUTHERN EDGE OF THE
WESTERLIES, WHICH USUALLY MEANS OCCASIONAL CHANCES FOR
THUNDERSTORMS WITH THE PASSING WEAK DISTURBANCES, ALONG WITH
VARYING HIGH AND LOW TEMPERATURES AS FRONTS PASS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1248 PM CDT FRI JUL 3 2015

LIGHT NORTHEAST WINDS WILL GRADUALLY BECOME EASTERLY AND THEN
SOUTHEASTERLY THROUGH 12Z AS A SURFACE TROUGH STRENGTHENS IN THE
LEE OF THE ROCKIES, THEN INCREASE IN SPEED BY 15-16Z TO 15 KTS.
VFR CEILINGS SHOULD PREVAIL OUTSIDE OF ANY ISOLATED THUNDERSTORMS
LATE THIS AFTERNOON AT KGCK AS WELL AS LATER TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  89  69  96 /  20  40  40  10
GCK  65  90  69  98 /  20  40  40  20
EHA  64  96  68  97 /  30  10  10  20
LBL  66  95  69  97 /  30  30  30  10
HYS  66  89  70  98 /  20  20  30  20
P28  68  92  70  95 /  20  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...FINCH
AVIATION...FINCH
Hazardous weather outlook, Jul 3, 4:01 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT FRI JUL 3 2015

KSZ030-031-043>046-061>066-074>081-084>090-040915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
401 AM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THUNDERSTORMS WILL FORM ACROSS EASTERN COLORADO TODAY.
THIS ACTIVITY MAY DRIFT ACROSS FAR SOUTHWEST KANSAS THIS EVENING.
THE PROBABILITY FOR SEVERE THUNDERSTORMS IS LOW IN ASSOCIATION
WITH THIS THUNDERSTORM ACTIVITY.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...A SLIGHTLY HIGHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS
IS POSSIBLE FOR INDEPENDENCE DAY. HAIL AND WINDS WILL BE THE MAIN
THREATS.

HAZARDS WEATHER RISK...

  SATURDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jul 3, 3:56 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT FRI JUL 3 2015

KSZ085-086-032145-
SEWARD KS-STEVENS KS-
356 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS AND WESTERN
SEWARD COUNTIES UNTIL 445 PM CDT...

AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF CAVE...MOVING SOUTHEAST AT 20 MPH. OTHER STRONG
THUNDERSTORMS WERE 3 MILES EAST OF WOODS AND 5 MILES NORTH OF
LIBERAL...ALSO MOVING SOUTHEAST AT 20 MPH

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIBERAL...MOSCOW...CAVE...WOODS AND HAYNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 10115 3737 10132 3738 10103 3700 10071
TIME...MOT...LOC 2054Z 337DEG 25KT 3728 10112

RUTHI
Local storm report, Jul 3, 4:44 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             MOSCOW                  37.33N 101.21W
07/03/2015  E0.75 INCH       STEVENS            KS   PUBLIC

            THE REPORT WAS RELAYED BY KWCH TELEVISION.

&&

LRUTHI
Special weather statement, Jul 3, 4:52 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT FRI JUL 3 2015

KSZ044-063-032230-
LANE KS-FINNEY KS-
452 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND SOUTHERN
LANE COUNTIES UNTIL 530 PM CDT...

AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF DIGHTON...MOVING SOUTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KALVESTA.

LAT...LON 3841 10034 3805 10022 3803 10023 3801 10054
      3840 10060
TIME...MOT...LOC 2152Z 341DEG 22KT 3831 10046

RUTHI
Special weather statement, Jul 3, 5:21 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
521 PM CDT FRI JUL 3 2015

KSZ061-062-074-075-032300-
KEARNY KS-HAMILTON KS-GRANT KS-STANTON KS-
521 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT...SOUTHEASTERN
HAMILTON...NORTHEASTERN STANTON AND SOUTHWESTERN KEARNY COUNTIES
UNTIL 600 PM CDT/500 PM MDT/...

AT 521 PM CDT /421 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR KENDALL...MOVING SOUTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ULYSSES...KENDALL AND BIG BOW.

LAT...LON 3800 10162 3804 10136 3756 10126 3755 10161
TIME...MOT...LOC 2221Z 354DEG 23KT 3794 10150

RUTHI

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:56 PM CDTSpecial Weather StatementDDCSeward49 min
Jul 3, 4:52 PM CDTSpecial Weather StatementDDCLane38 min
Jul 3, 5:21 PM CDTSpecial Weather StatementDDCKearny39 min
Jul 3, 5:25 PM CDTSevere Thunderstorm WarningDDCFinney, Gray65 min
Jul 3, 6:14 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.